Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 18, 2021Lavaca County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 18, 2021, 7:42 PM CDT for Lavaca County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 7:42 PM CDT (00:42 UTC)
Expired
May 18, 2021, 8:30 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 115 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2386 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS84 KEWX 190042
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT Tue May 18 2021
 
TXZ225-190130-
Lavaca TX-
742 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAVACA COUNTY UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Schulenburg to 6 miles northeast of Ezzell
to near Fordtran. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with 
these storms.

Locations impacted include...
Hallettsville, Sublime, Speaks, Ezzell, Koerth, Moravia, Vsetin,
Vienna, Breslau and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2907 9694 2919 9706 2936 9700 2963 9702
      2963 9687 2961 9684 2958 9683 2958 9679
      2934 9656
TIME...MOT...LOC 0041Z 269DEG 24KT 2962 9685 2935 9682 2910 9693 

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 7:42 PM CDT, 0 minutes earlier.

Area forecast discussion, May 18, 7:42 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
742 PM CDT Tue May 18 2021

.UPDATE...

The tornado watch has been allowed to be dropped for the I-35
corridor from Williamson to Bexar County as the convective complex
producing severe weather, heavy rainfall and flash flooding has
advanced eastward into the coastal plains. Tornado watch remains in
effect for these areas through at least 9 pm cdt. Additionally, have
made grid edits, including PoPs, temperatures, dew points, over the
next 6 hours given the latest observational trends and convective
short term allowing model guidance.

&&

.PREV DISCUSSION... /ISSUED 659 PM CDT Tue May 18 2021/

AVIATION...
/00Z TAFS/
Radar trends and latest model guidance show convective activity
staying to the south and east of the AUS and SAT airports for the
rest of this evening. KDRT should be clear of any convection as well
for this evening as storms over Mexico die this evening and new
redevelopment overnight stay well south of the airport. The HRRR
and Texas Tech solutions bring new showers and storms around 12Z
Wednesday while keeping convective activity through the afternoon
hours. As of this writing (23:50Z Wed), all airports are observing
VFR conditions. However, cigs are forecast to become MVFR overnight
through the morning hours with IFR vsbys as storms move over the
terminals. The forecast late afternoon/early evening is a bit tricky
as the new round of convection slowly departs the I-35 corridor.

PREV DISCUSSION... /ISSUED 307 PM CDT Tue May 18 2021/

SHORT TERM (Tonight through Wednesday Night)...
Convection is growing stronger as an outflow boundary moves into our
CWA. We expect showers and thunderstorms to become more widespread
this afternoon and we have issued a Tornado Watch for most of the
eastern half of South Central Texas. There may be sufficient low
level shear to produce a few tornadoes this afternoon and evening.

The upper level low we've been watching for the past few days will
move into West Texas tonight and then northeastward to the central
Plains. The low levels remain warm and very moist. Rain chances
remain high through the short term period. Beyond the Tornado Watch
we will continue to have a chance for some storms to be strong to
severe with ample instability and deep layer shear. PW values will
also be high and locally heavy rainfall will be possible. Models are
especially bullish for strong storms and heavy rain Wednesday. The
most likely area for heavy rain will be the eastern half of the
forecast area. Rainfall totals through Wednesday night will be two to
four inches with isolated totals to six inches possible. The highest
totals will be east of I-35/I-37. The Flash Flood Watch continues.

LONG TERM (Thursday through Tuesday)...
As the first upper trough moves away from Texas, another will move
onto the West Coast. This will keep rain chances high Thursday over
the eastern half of the CWA. An additional 1/2 to one inch of rain is
possible during the day. The rain chances will decrease Thursday
night, but not end. The heavy rain threat will end as the deep
moisture moves farther to the east. The second upper trough will drop
down through the west and keep Texas under southwesterly flow.
Shortwave troughs moving through this pattern will generate showers
and thunderstorms at times through the weekend. The high moisture
plume with PW values around 2.0 inches will move back over our CWA
and we could see another round of locally heavy rain over the
weekend. For the start of next week an upper ridge will push in from
the east and force any rain chances to the western part of our CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  77  66  80  69 /  50  90  70  60  40
Austin Bergstrom Intl Airport  67  78  65  80  68 /  60  90  70  60  40
New Braunfels Muni Airport     67  78  66  82  69 /  60  90  60  50  30
Burnet Muni Airport            65  75  64  79  66 /  40  80  50  40  30
Del Rio Intl Airport           70  83  67  87  70 /  30  50  10  -   10
Georgetown Muni Airport        66  75  65  79  68 /  60  90  70  60  40
Hondo Muni Airport             69  79  64  83  68 /  50  90  40  30  20
San Marcos Muni Airport        68  78  65  81  68 /  60  90  60  50  30
La Grange - Fayette Regional   70  80  68  81  71 /  80 100  80  70  40
San Antonio Intl Airport       69  77  66  81  69 /  50  90  50  40  30
Stinson Muni Airport           70  79  67  82  69 /  50  90  50  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Update...Brady
Hazardous weather outlook, May 18, 3:54 AM CDT, 15 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
354 AM CDT Tue May 18 2021

TXZ171>173-183>194-202>209-217>225-228-190900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
354 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are expected this afternoon and
evening, with large hail and damaging winds possible. Very heavy
rainfall is expected with any storms that form. All of South-
Central Texas is within a Slight Risk (Level 2 of 5) for severe
storms Tuesday afternoon and evening.

A flash flood watch is also in effect for the eastern half of
South-Central Texas...or along and east of a line from Mountain
Home to Dilley. The heavy rain threat will greatly increase this
evening as storms organize out west and move through the region
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are possible through
the week, especially Wednesday through Thursday. Thunderstorms
could be strong to severe at times, and there is a Marginal Risk
(Level 1 of 5) for severe storms Wednesday for most of South-
Central Texas.

A flash flood watch is in effect east of a Mountain Home to
Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of
1 to 4 inches are possible, and portions of Central Texas could
end up with multiple day rainfall totals up to 10 inches. These
heavy rainfall totals will likely send some area rivers and
streams into minor or moderate flood stages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Special weather statement, May 18, 5:35 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
535 PM CDT Tue May 18 2021

TXZ208-223-182315-
Caldwell TX-Gonzales TX-
535 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL AND
GONZALES COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palmeto State Park to 11 miles southwest
of Gonzales to near Smiley. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gonzales, Smiley, Palmeto State Park, Cheapside, Oak Forest, Sample,
Belmont, Wrightsboro, Cost, Dilworth, Little New York, Thompsonville,
Ottine, Hamon, Bebe, Monthalia and Leesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2934 9730 2921 9748 2917 9768 2925 9775
      2933 9771 2950 9775 2953 9773 2979 9739
      2955 9728
TIME...MOT...LOC 2235Z 236DEG 17KT 2953 9760 2939 9758 2920 9761

RUNYEN
Special weather statement, May 18, 5:39 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 PM CDT Tue May 18 2021

TXZ193-208-209-223-225-182330-
Caldwell TX-Lavaca TX-Bastrop TX-Fayette TX-Gonzales TX-
539 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CALDWELL...
SOUTHEASTERN BASTROP...NORTHEASTERN GONZALES...FAYETTE AND
NORTHWESTERN LAVACA COUNTIES UNTIL 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Smithville, Schulenburg, Shiner, Flatonia, Moulton,
Waelder, Muldoon, Cistern, Rosanky, Komensky, Delhi, Swiss Alp,
Henkhaus, Dubina, Engle, Plum, Ammannsville, Mullins Prairie and
Freyburg.

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2963 9687 2961 9684 2954 9691 2938 9723
      2938 9724 2935 9729 2955 9728 2978 9738
      2982 9743 2993 9749 3006 9703 3003 9702
      3005 9697 2984 9667
TIME...MOT...LOC 2239Z 169DEG 18KT 2963 9719

YB
Local storm report, May 18, 5:51 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     SUBLIME                 29.48N 96.80W
05/18/2021                   LAVACA             TX   EMERGENCY MNGR

            SIGNIFICANT TREE DAMAGE ALONG WITH DAMAGE TO
            A BARN REPORTED AROUND SUBLIME.

&&

AAT
Local storm report, May 18, 7:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
718 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          7 N SCHULENBURG         29.79N 96.91W
05/18/2021                   FAYETTE            TX   STORM CHASER

            PHONE CALLS FROM STORM CHASERS REPORTING
            TORNADO ON THE GROUND...CHASER VIDEO OF A
            TORNADO ON THE GROUND...AND LATER REPORTED
            DAMAGE INCLUDING POWERLINES DOWN. TIME AND
            LOCATION ESTIMATED VIA RADAR...STORM SURVEY
            WILL DETERMINE EXACT LOCATIONS.

&&

AAT
Local storm report, May 18, 7:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLASH FLOOD      1 NNE FLATONIA          29.70N 97.10W
05/18/2021                   FAYETTE            TX   STORM CHASER

            FLASH FLOODING ALONG HWY 609 AND UNDER THE
            I-10 OVERPASS AT HWY 609 AS WELL.

&&

AAT
Special weather statement, May 18, 7:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
742 PM CDT Tue May 18 2021

TXZ225-190130-
Lavaca TX-
742 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAVACA COUNTY UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Schulenburg to 6 miles northeast of Ezzell
to near Fordtran. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
these storms.

Locations impacted include...
Hallettsville, Sublime, Speaks, Ezzell, Koerth, Moravia, Vsetin,
Vienna, Breslau and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2907 9694 2919 9706 2936 9700 2963 9702
      2963 9687 2961 9684 2958 9683 2958 9679
      2934 9656
TIME...MOT...LOC 0041Z 269DEG 24KT 2962 9685 2935 9682 2910 9693

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:13 PM CDTTornado WarningEWXFayette32 min
May 18, 7:25 PM CDTTornado WarningEWXLavaca20 min
May 18, 7:53 PM CDTFlash Flood Warning Considerable damage threatEWXFayette, Lavaca4 hr
May 18, 8:23 PM CDTFlash Flood Warning Considerable damage threatEWXDeWitt, Gonzales, Lavaca4 hr
May 19, 1:00 AM CDTSpecial Weather StatementEWXMaverick45 min
May 19, 1:15 AM CDTSpecial Weather StatementEWXAtascosa45 min
May 19, 1:56 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson2 hr
May 19, 2:00 AM CDTSpecial Weather StatementEWXDeWitt, Karnes, Wilson45 min
May 19, 2:39 AM CDTFlash Flood Warning Considerable damage threatEWXCaldwell, DeWitt, Fayette, Gonzales, Guadalupe, Karnes and 2 more3 hr
May 19, 2:48 AM CDTSpecial Weather StatementEWXGonzales, Lavaca42 min
May 19, 3:34 AM CDTSpecial Weather StatementEWXFayette41 min
May 19, 4:29 AM CDTSpecial Weather StatementEWXLee16 min
May 19, 5:49 AM CDTSpecial Weather StatementEWXAtascosa41 min
May 19, 6:08 AM CDTSpecial Weather StatementEWXKarnes52 min
May 19, 6:33 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Frio3 hr
May 19, 6:41 AM CDTSpecial Weather StatementEWXDimmit49 min
May 19, 7:58 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes, Wilson3 hr
May 19, 9:31 AM CDTSpecial Weather StatementEWXAtascosa59 min
May 19, 1:29 PM CDTAreal Flood AdvisoryEWXEdwards3 hr
May 19, 1:39 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde2 hr
May 19, 2:11 PM CDTSpecial Weather StatementEWXEdwards49 min
May 19, 2:34 PM CDTSpecial Weather StatementEWXKinney41 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.